Pills to treat recurrent headaches may actually cause 'medication-overuse headaches': Experts
New Delhi: While a bad headache is enough to derail the entire day's schedule, a painkiller or two in a day can quickly restore the momentum. However, doctors have a word of caution for such quick fixes. According to them, having painkillers of more than two or three times a week or more than ten days in a month for a headache can set off a cycle called 'medication-overuse headaches' (MOH), where patients develop a headache due to the medication itself. Just like Suman, who was experiencing recurrent headaches from last 15 years, had no clue that her few-time-a-year headache could pave the way to something as serious as MOH.
Initially, she would get headaches on fasting, late nights' loud noises, hot weather, around functions and parties, but maximum few times a year.
During the attack, she would experience a throbbing pain on one side of the head and would get irritable at sound and light.
However, mostly taking a over the counter analgesic and lying down would fix her problem. But, gradually the frequency of pain increased to three to four times a month and reached up to 10 headaches a month after a family tragedy, So, with the popping up the painkillers simultaneously.
Dr Vinay Goyal, Professor, Department of Neurology, AIIMS informed that analgesic overuse headache is commonest cause of chronic migraine.
Availability of drugs over the counter is another reason for high number of cases seen in hospital. These patients needs treatment under strict supervision of physician. However, almost 30 percent of chronic headache are now analgesic overuse headache seen".
"Unlike a migraine, which is characterised by periodic attacks of multiple symptoms like nausea, light and sound sensitivity, MOH is a dull and constant headache which is generally worse in the morning and after exercise. However, it is also important to understand that people with primary headache disorders like a migraine, cluster, or tension-type headaches using less effective or non-specific medications are the ones who are prone to develop MOH," informed Dr Praveen Gupta, Neurologist.
He further informed that just like any other drug withdrawal therapy, during the start of MOH treatment, headaches will get worse. Sometimes, it may also accompany nausea, vomiting, insomnia, restlessness or constipation. Therefore, it is important to counsel the patients and family before starting the treatments and convince them that eventually, headaches will get better.
"Prevention of MOH is far easy than its treatment. All we need to do is to report a recurrent headache or a dull headache, that continues throughout the day, immediately to a doctor and address the underlying reasons effectively and avoid self-medication," added Dr Gupta.